Hail, Greenbrier
- When
- July 2, 1:10 PM EST
- Where
- Greenbrier County, Lewisburg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -80.450
Thunderstorm winds downed trees in Lewisburg and 1 mile northwest of Union.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 2nd produced hail up to quarter size and damaging winds.Thunderstorm winds downed trees in Lewisburg and 1 mile northwest of Union.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 2, 9:20 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1020 AM EDT TUE JUL 2 2002 MORNING UPDATE TSRA ALREADY DEVELOPING ALONG THE FAR WRN RIDGES IN SRN WV/FAR SW VA. 12Z SOUNDINGS IND THE AIRMASS IS POTENTIALLY MORE UNSTABLE TODAY THAN YESTERDAY...WITH CAPES ARND 3500 J/KG. UNIFORM NE FLOW TODAY... BACKED JUST A FEW DEGS FROM MORE OF A NORTH FLOW MONDAY. HOWEVER...SHUD HAVE JUST ABOUT THE SAME EFFECT- BEST COVERAGE OF TSRA WILL BE IN THE MTNS S-SW OF THE HIGHER RIDGES. CURRENT FCST HAS HIGHEST POPS THERE...MAY RAISE 10 PCT BUT STILL SCT/CHC. LL CONVERGENCE IN THE DEVELOPING LEE TROF IN THE PIEDMONT MAY HELP GENERATE LATE DAY TSRA OUT THAT WAY- WILL LEAVE A LOW CHC THERE. MVMNT OF STORMS WILL BE A LITTLE FASTER THAN YEST...BUT PW/S ARE HIGHER AND WE COULD SEE SOME TRAINING WITH RE-DEVELOPMENT ALONG THE RIDGES...SO WILL PROB ADD LOCALLY HEAVY WORDING IN THE WEST. OTHER CONCERN WITH THE FCST IS HEAT INDICES THIS AFT IN THE EAST. THICKNESSES FROM MORN RAOBAS IND HIGHS M-U 90S IN THE PIEDMONT. I PLAN ON UPDATING THE CURRENT SPS FOR A HEAT INDEX OF LOW 100S IN THE PIEDMONT. ...PREVIOUS DISCUSSION... OVERALL PERSISTANCE SEEMS LIKE BEST BET THROUGH WEDNESDAY...THEN COLD FRONT APPROACHES FROM THE NORTH FOR LATER THURSDAY AND FRIDAY. UPPER RANGE REMAINS IN PLACE FOR THE SHORT TERM WITH WEAK IMPULSES RIDING DOWN THE EAST SIDE AS THEY SPLIT OFF OF NORTHEASTERN UPPER LOW. THIS...ALONG WITH DIFFERENTIAL MTN HEATING SHOULD CONTINUE TO BE TRIGGER FOR AFTERNOON CONVECTION ACROSS THE WEST. IN THE EAST...WEAK SURFACE CONVERGENCE ALONG LEE SIDE TROUGH WILL BE THE MAIN FOCUS FOR CONVECTION EAST OF THE MOUNTAINS. ON WEDNESDAY BUFR SOUNDINGS INDICATING SIGNIFICANTLY LESS CAPE DURING THE AFTERNOON USING MEAN LOW LEVEL TEMP/MOISTURE. STILL WITH PLENTY OF MOISTURE AND WEAK SURFACE CONVERGENCE/UPPER DIVERGENCE WELL SEE SCATTERED CONVECTION IN THE AFTERNOON. IN THE LONGER TERM...AVN STICKING TO BRINGING WELL DEFINED FRONT SOUTHWARD INTO THE CWA LATER THURSDAY. THIS FEATURE STRUGGLES MUCH FARTHER SOUTH UNTIL THE HIGH SLIDES EAST OF THE MOUNTAINS ON SATURDAY. WILL LET DAYSHIFT TAKE A LOOK AT THINGS...BUT IT APPEARS AS THOUGH CHC POPS WILL BE NEEDED FOR THE SOUTH ON FRIDAY. HAVE GONE ON WARM SIDE OF MOS MAX TEMPS FOR TODAY...THEN WITH MOS ON WEDNESDAY WITH DEEPER RH. FCSTID = 08 ROA 93 71 92 71 / 20 10 20 10 LYH 91 68 91 68 / 20 10 20 10 DAN 93 71 92 71 / 20 10 20 10 BLF 82 65 83 66 / 40 30 30 30 LWB 82 60 83 65 / 40 30 30 30 BCB 87 63 87 65 / 30 30 30 30 TNB 84 64 84 64 / 40 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-0212200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT TUE JUL 2 2002 ...HEAT INDEX AROUND 100 OR HIGHER IS EXPECTED BY LATE AFTERNOON... AFTERNOON TEMPERATURES WILL REACH THE MID 90S IN MOST AREAS BY 4 PM...AND A FEW LOCATIONS IN THE PIEDMONT MAY SEE UPPER 90S. THESE TEMPERATURES...COMBINED WITH HIGH HUMIDITY...WILL PRODUCE A HEAT INDEX OF 99 TO 104 ACROSS THE PIEDMONT AND FOOTHILLS. THE HIGHEST HEAT INDEX IS EXPECTED TO OCCUR FOR AN HOUR OR TWO BETWEEN 2 PM AND 5 PM. SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION ARE ALL POSSIBLE WITH PROLONGED EXPOSURE AND PROLONGED ACTIVITY WHEN THE HEAT INDEX REACHES THIS LEVEL. IF POSSIBLE...AVOID OVER EXERTION IN THE BRIGHT SUNSHINE DURING THE HOTTEST PART OF THE AFTERNOON. DRINK PLENTY OF NON ALCOHOLIC BEVERAGES TO KEEP YOURSELF HYDRATED. JJ
VAZ009-015-021745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT TUE JUL 2 2002 ...THUNDERSTORMS TRACKING SOUTHWARD THROUGH PARTS OF SMYTH AND GRAYSON COUNTIES... A CLUSTER OF THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH...WILL TRACK SOUTHWARD THROUGH SOUTHERN SMYTH AND WESTERN GRAYSON COUNTIES VIRGINIA THROUGH 145 PM THIS AFTERNOON. RAINFALL RATES UP TO 2 INCHES PER HOUR CAN BE EXPECTED NEAR SUGAR GROVE...IN SMYTH COUNTY...AND TROUTDALE IN GRAYSON COUNTY. OTHER STORMS WILL ALSO TRACK SOUTHWARD ALONG AND WEST OF THE BLUERIDGE EARLY THIS AFTERNOON. JW
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-021830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT TUE JUL 2 2002 ...STRONG THUNDERSTORMS TRACKING SOUTHWEST THROUGH THE AREA... SCATTERED THUNDERSTORMS ACROSS EXTREME SOUTHERN WEST VIRGINIA... THE SOUTHWEST MOUNTAINS OF VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA WILL BE STRENGTHENING AND INCREASING IN COVERAGE HEADING INTO MID AFTERNOON. SOME OF THESE STORMS WILL HAVE VERY HEAVY RAIN OF UP TO 2 INCHES IN LESS THAN AN HOUR...WIND GUSTS TO 40 MPH... AND POSSIBLY SMALL HAIL. LOCATIONS MOST LIKELY TO BE AFFECTED THROUGH 230 PM WILL INCLUDE BLUEFIELD...TAZEWELL...RICHLANDS... MARION...THE MOUNT ROGERS AREA...AND THE WESTERN HIGHLANDS OF ASHE AND WATAUGA COUNTIES. JJ
The Roanoke radar (KFCX), 88 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307748, 5307749, 5307750, 5307751, 5307752, 5307754, 5307753, 5307755.